I have experienced an abrupt and noticeable hair loss on the front of my head. My annual OBGYN exam showed that I have higher testosterone levels and low progesterone. I also have abnormal menstrual cycles. I have polycistic ovaries. My doctor said that the problem may likely be solved by taking a birth control pill which she will be prescribing. If I begin taking it, will hair begin to grow by itself once my hormones are back to normal or should I take Rogaine to entice regrowth? Please help. I’ve been losing my hair in the last four months. I feel I am getting depressed, and I can’t stop thinking about it. Thank you for your kind answer.
Thank you for your inquiry,
There are a number of medical conditions that can cause hair loss such as abnormal hormonal changes in the body. This is typically different than Androgenetic Alopecia (genetic hair loss).
However, higher testosterone levels in the body could certainly cause the hair to thin as the testosterone may be converting to Dihydrotestosterone (DHT) which is the hormone responsible for loss of hair genetically predisposed. In other words – if any of your hair is genetically predisposed to DHT, it is possible that you are losing hair both due to the hormonal changes and your susceptibility to genetic hair loss.
Either way, obtaining a hormonal balance may indeed reverse the hair loss process. But make sure you follow the advice of your doctor and quickly. If indeed you are proned to genetic hair loss; getting your testosterone levels down quickly is going to be extremely important and may indeed reverse your hair loss problem on its own.
Minoxodil marketed as Rogaine may indeed help stimulate hair growth. Because your situation is a bit complicated however, be sure to consult with your doctor before using any hair restoration products.
I hope this helps.